Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Dodge City, KS

April 27, 2022Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 27, 2022, 6:36 PM CDT for Gray County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2022, 6:36 PM CDT (23:36 UTC)
Expired
Apr 27, 2022, 7:15 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gray County, KS

The radar

The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 6:37 PM CDTHAIL 14 Ne Copeland, KS
Apr 27, 7:00 PM CDTHAIL 1.756 Ssw Montezuma, KSPICTURE RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS53 KDDC 272336
SVRDDC
KSC069-280015-
/O.NEW.KDDC.SV.W.0039.220427T2336Z-220428T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
636 PM CDT Wed Apr 27 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Gray County in southwestern Kansas...

* Until 715 PM CDT.

* At 635 PM CDT, a severe thunderstorm was located near Copeland,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters reported quarter sized hail 2 
           miles east of Copeland at 634 PM.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Montezuma around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3748 10060 3762 10060 3775 10038 3756 10028
TIME...MOT...LOC 2335Z 242DEG 24KT 3757 10055 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
1 follow-up statement
432 
WWUS53 KDDC 272350
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
650 PM CDT Wed Apr 27 2022

KSC069-280015-
/O.CON.KDDC.SV.W.0039.000000T0000Z-220428T0015Z/
Gray KS-
650 PM CDT Wed Apr 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN GRAY COUNTY...

At 649 PM CDT, a severe thunderstorm was located near Montezuma,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Gray County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3750 10052 3755 10053 3762 10031 3756 10028
TIME...MOT...LOC 2349Z 262DEG 21KT 3755 10045 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:44 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 27, 3:44 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
344 PM CDT Wed Apr 27 2022

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 305 PM CDT Wed Apr 27 2022

Key Messages...

Strong to severe thunderstorms are expected to develop in the next
1-3 hours this afternoon across portions of southwest KS. Current
thinking is thunderstorms will begin across far western KS and
adjacent eastern CO, spreading east and expanding in coverage with
time. Primary hazards include strong winds in the 60-70 mph range,
blowing dust, and hail. Tornado risk appears to be nearly zero.
Areas most likely to experience severe weather will be along and
south of U.S. Highway 50.

Technical Discussion...

Visible satellite imagery as of 2015Z depicts an area of agitated
cumulus extending from Morton County in far southwest KS westward
into southeastern CO as well as the far western OK panhandle and
far northeastern NM. As a weak upper level shortwave impulse, now
located over northern AZ as per water vapor satellite imagery,
continues to move east-northeast over the next few hours, ascent
ahead of this feature will erode convective inhibition such that
thunderstorm development will occur within the next few hours over
the higher terrain. The environment in which these storms develop
will consist of 500-1000 J/Kg of SBCAPE and 35-45 kts of 0-6km
shear. Initial thunderstorm development could support large hail,
however very weak low level shear (<10kts) and large dewpoint
depressions (between 30-40 degrees F) will force rapid upscale
growth into a forward-propagating mesoscale convective complex
(MCC), leading to a more damaging wind focused event. SPC
mesoanalysis and forecast soundings suggest DCAPE values will be in
the 1000-1500 J/Kg range over southwest KS, which would support
strong downdrafts capable of producing wind gusts of 70 mph, and
potentially slightly higher as the MCC rolls across our area. Severe
threat will continue into the overnight period, with the MCC finally
exiting our area before sunrise.

&&

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1130 AM CDT Wed Apr 27 2022

Midday satellite imagery at midday showed cirrus increasing,
ahead of a weak shortwave quickly approaching from northern
Arizona. Warm advection and moist advection will continue through
this afternoon, with dewpoints continuing to climb through the
40s, and eventually some lower 50s by late afternoon. MU CAPE is
expected to approach 1000-1500 J/kg by late afternoon, with
temperatures warming well into the 80s despite the cirrus.

12z NAM and other models have displayed great continuity showing
high based convection developing this afternoon from the Raton
Mesa to far SW KS near the KS/CO border. The approaching shortwave
is expected to be sufficient to trigger convective initiation on
the higher terrain, where convective inhibition will be weaker.
Subsequently, a small mesoscale convective complex is expected to
organize this evening over the southwest half of SW KS, roughly
along and south of US 50, and along and west of US 283. Pops were
increased to the likely category in these areas, where confidence
is highest the thunderstorm complex will track. Inverted-V
profiles will force elevated storms with strong downdraft CAPE
values, and the primary threat of outflow wind gusts as high as
70 mph. Clearly, outflow winds of 50-70 mph will create major dust
problems across the southwest zones this evening, as the MCS
tracks over the drought stricken soils. Already included areas of
blowing dust in the grids. Still feel modeled QPF is overdone,
but with dewpoints improving to 48-52 range, some rainfall will be
received and welcomed with open arms. Per collaboration from SPC,
an upgrade to slight risk wind probabilities will be in place
this evening in these areas. 12z NAM suggests the thunderstorm
complex will make progress through the southern CWA through early
morning, before exiting and/or dissipating through the southeast
zones toward sunrise. Areas of stratus are expected late tonight,
and temperatures will be mild and springlike, in the 50s, through
sunrise Thursday.

Warmth, moisture and therefore instability will continue to mount
Thursday, especially just northeast of a sharpening dryline.
12z NAM places the dryline along the OK/TX panhandle border then
bending back to SW KS in some fashion by late afternoon. MU CAPE
will reach 3-4k J/kg in these areas by peak heating, but the
question is one of a trigger, inhibition and whether storms will
initiate. An outflow boundary from tonight's complex is also
expected to be present, and an intersection of this OFB and
dryline may be where updrafts could get through the inhibition.
These mesoscale details will be unknown until midday Thursday, so
just kept low/slight chance pops for the southeast counties for
now. Given impressive energy- helicity values, any updraft that
can be maintained in this environment would produce severe
weather easily. Most areas will be dry and very warm, with
afternoon temperatures well into the 80s.

.LONG TERM...(Friday through Wednesday)
Issued at 226 PM CDT Wed Apr 27 2022

Vigorous negatively-tilted midlevel trough over western Montana
7 am Friday is consistently forecast to slide quickly southeast
into central Nebraska by Friday evening. Associated surface
cyclone continues to be projected over the western DDC CWA at
sunrise Friday (12z ECMWF 997 mb GCK at 7 am), gradually phasing
east and strengthening to near 990 mb in the vicinity of Pratt
and Medicine Lodge by 7 pm Friday. This synoptic evolution will
once again strongly dryslot SW KS, yet again, with most models
exiting the dryline out of the eastern zones of the CWA by 4 pm.
Behind this dryline, in the hot mixed prefrontal warm sector,
temperatures will soar into the lower 90s, especially in the Red
Hills southeast of Dodge City, and strong west/southwest downslope
will yield another dust/wind/fire event. A volatile tornadic
supercell environment is evident in the Wichita CWA Friday
evening, but all indications currently suggest this will remain
east (perhaps just east) of the DDC CWA. Convection may encroach
upon the northeast zones briefly as the intense Pacific cold front
arrives Friday afternoon. An abrupt shift to strong NWly winds
will occur at some point Friday afternoon.

Strong northwest winds are expected Friday night and Saturday
morning, in response to the closed cyclone deepening over eastern
Nebraska. Nocturnal timing should prevent high wind criteria, but
models still project 45-50 mph at about 850 mb/2f ft AGL. Saturday
will be much cooler, some 20 degrees down from Friday, with
afternoon temperatures reduced to mid 60s north to mid 70s
adjacent to Oklahoma. The first day of May on Sunday will be
continued dry and a few degrees warmer under broad midlevel
ridging.

The next vigorous shortwave is slated for Monday early next week.
NBM pops in the chance category were accepted. Early indications
are gulf moisture will flow in briefly Monday morning, before a
strong cold front arrives with strong north winds Monday. This
system appears more progressive than yesterday's model runs, and
as such, pops from the various models are showing a downward
trend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1024 AM CDT Wed Apr 27 2022

VFR will continue Wednesday afternoon, with increasing cirrus.
Strong S/SW winds will continue to impact aviation operations
through the afternoon with gusts of 30-35 kts. Scattered high
based thunderstorms are expected to develop near/west of GCK by
00z Thu, then progress southeast to impact LBL/DDC 00-06z Thu.
Primary impact from this convection will be outflow wind gusts to
near 50 kts, and widespread areas of reduced visibility from
blowing dust. Convective TEMPO groups were included at GCK/LBL/DDC
this evening for these impacts, but confidence on thunderstorm
coverage is less at HYS. After the expected small convective
complex, consensus of short term models show MVFR/IFR stratus
spreading into HYS/DDC toward 12z Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  87  55  90 /  70  10  10  10
GCK  52  85  51  85 /  50  10  10  10
EHA  50  88  51  85 /  60   0   0   0
LBL  51  88  49  90 /  70   0   0   0
HYS  56  83  55  86 /  30  10  20  20
P28  60  87  60  93 /  60  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Springer
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Apr 27, 2:00 AM CDT, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Wed Apr 27 2022

KSZ030-031-043>046-061>066-074>081-084>090-280700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Wed Apr 27 2022 /100 AM MDT Wed Apr 27 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Marginal risk of severe storms for the western half of the viewing
area. Storms will develop mid afternoon over northeastern New
Mexico and southeastern Colorado before entering across the state
line by 4-5PM. Clusters of elevated storm activity will yield
damaging wind threats and small hail being possible. Activity
should stay west of the Hwy 283 corridor becoming non severe
further east.

Day 1 Hazards
-------------
* Severe Thunderstorm: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Another round of marginal severe weather Thursday afternoon and
evening shifting further east into south central Kansas. Storm
activity looks to be more discrete making for large hail and
damaging wind the main threats along with an isolated tornado
being possible. Otherwise, expect elevated fire weather risk
Friday with increased south winds and lower humidity values closer
to the 15-20 percent threshold. Winds will shift out of the
northwest Saturday behind a cold front expecting gusts over 30 mph
and continued dry conditions to see an elevated fire weather
risk. no other hazards beyond that through the end of the period.

Days 2-7 Hazards
----------------
* Thursday
  - Severe Thunderstorm: Limited risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - No hazards

* Monday
  - No hazards

* Tuesday
  - No hazards

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late afternoon and evening west
of the Highway 283 corridor.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Apr 27, 5:44 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
544 PM CDT Wed Apr 27 2022

KSZ075-076-272330-
Grant KS-Haskell KS-
544 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of southeastern Grant
and northern Haskell Counties through 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ryus, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ryus around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3750 10134 3774 10093 3767 10072 3739 10118
      3739 10120
TIME...MOT...LOC 2244Z 233DEG 39KT 3747 10120

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Apr 27, 6:00 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
600 PM CDT Wed Apr 27 2022

KSZ076-077-272330-
Gray KS-Haskell KS-
600 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of southwestern Gray
and southeastern Haskell Counties through 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sublette, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tice around 605 PM CDT.
  Copeland around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3750 10089 3768 10060 3752 10044 3747 10061
      3748 10065 3746 10066 3742 10081
TIME...MOT...LOC 2259Z 244DEG 30KT 3748 10078

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

TATRO
Local storm report, Apr 27, 6:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT WED APR 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             SUBLETTE                37.48N 100.84W
04/27/2022  E0.50 INCH       HASKELL            KS   PUBLIC

&&
Local storm report, Apr 27, 6:28 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT WED APR 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 SW TICE               37.50N 100.75W
04/27/2022  E1.00 INCH       HASKELL            KS   PUBLIC

            STORM CHASER LIVE STREAM SHOWED QUARTER
            SIZED HAIL.

&&

AS
Special weather statement, Apr 27, 6:31 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
631 PM CDT Wed Apr 27 2022

KSZ076-085-086-280000-
Seward KS-Stevens KS-Haskell KS-
631 PM CDT Wed Apr 27 2022

...A strong thunderstorm will impact portions of northern Seward,
northeastern Stevens and southwestern Haskell Counties through 700 PM
CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Satanta, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sublette around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3739 10110 3739 10109 3741 10109 3751 10080
      3730 10070 3721 10110
TIME...MOT...LOC 2331Z 252DEG 16KT 3735 10097

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Local storm report, Apr 27, 6:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT WED APR 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             4 ENE COPELAND          37.56N 100.56W
04/27/2022  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

&&

AS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:41 PM CDTSpecial Weather StatementDDCStevens34 min
Apr 27, 4:14 PM CDTSpecial Weather StatementDDCStevens46 min
Apr 27, 4:38 PM CDTSpecial Weather StatementDDCHaskell37 min
Apr 27, 4:56 PM CDTSpecial Weather StatementDDCGrant34 min
Apr 27, 5:03 PM CDTSpecial Weather StatementDDCGray27 min
Apr 27, 5:27 PM CDTSpecial Weather StatementDDCHaskell33 min
Apr 27, 5:43 PM CDTSpecial Weather StatementDDCStevens47 min
Apr 27, 5:44 PM CDTSpecial Weather StatementDDCHaskell46 min
Apr 27, 6:00 PM CDTSpecial Weather StatementDDCHaskell30 min
Apr 27, 6:06 PM CDTSevere Thunderstorm WarningDDCGray, Haskell39 min
Apr 27, 6:31 PM CDTSpecial Weather StatementDDCSeward29 min
Apr 27, 6:38 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade52 min
Apr 27, 6:52 PM CDTSpecial Weather StatementDDCFinney38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.